Minnesota, 2005

Flood in Minnesota, April 1 to 8, 2005

April 1 to 8, 2005 · NWS FGF · 1 event in 1 county or zone

By the end of March, the only snow left to melt was along the Canadian border, mostly from Langdon (ND) to Roseau (MN). The melt rate had been nearly ideal, with warm daytime highs and nights below freezing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the end of March, the only snow left to melt was along the Canadian border, mostly from Langdon (ND) to Roseau (MN). The melt rate had been nearly ideal, with warm daytime highs and nights below freezing. Several late season snowstorms had hit the Canadian border region with some substantial snowfall amounts. Snow depths ranged around 20 inches at Langdon (ND), 15 inches at Pembina (ND) and Hallock (MN), and 12 inches at the Agassiz National Wildlife Refuge (MN). The snow water equivalent measured at the Agassiz Refuge was about 2.5 inches. As warmer temperatures occurred in early April, there was still a good amount of moisture left to work into the river system across northeast North Dakota and northwest Minnesota. The Red River started rising in the Oslo area in late March. The river crested around 34.2 feet between April 4th and 5th, then fell back below its moderate flood stage around April 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 31, 8:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 31, 8:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CST THU MAR 31 2005

FORECAST CHALLENGE CONCERNS TEMPERATURES.

CU FIELD PARTIALLY IN RESPONSE TO SHORT WAVE DROPPING THROUGH FA
DISSIPATING WITH LOSS OF HEATING RESULTING IN CLEARING ACROSS FA AND
SHOULD REMAIN SO WITH DRY COLUMN AND SURFACE HIGH BUILDING INTO FA.
RIDGE AXIS ORIENTED ACROSS CENTRAL DAKOTAS BY 12Z KEEPING FA IN WEAK
NW FLOW. DRIER LOW LEVEL AIR REACHING WESTERN AF AND SHOULD CONTINUE
TO CREEP EAST. WITH ABOVE EXPECT RESPECTABLE TEMPERATURE DROP
OVERNIGHT. CURRENT FORECAST TRENDS LOOK REASONABLE SO WILL MAKE ONLY
MINOR TWEEKS TO CURRENT FORECAST. OVERALL FORECAST IN GOOD SHAPE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Mar 31, 6:35 AM CST, 17 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
635 AM CST THU MAR 31 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311435-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
635 AM CST THU MAR 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, West Marshall

When
April 1, 12:00 AM CST to April 8, 11:59 PM CST
Where
West Marshall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.983, -95.000

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447351.